Vertigo is scary enough in ordinary times, but after a stroke it’s downright frightening. And, if you have long history of bad habits and medical problems, as I do, vertigo and its causes may be dangerous.
One recent evening I stood up from my easy chair and had to sit right back down because I had the sense that if I didn’t sit down, I would fall backwards – and that wouldn’t have been a good thing.
The feeling passed but returned the next morning, and I had to be very careful as walking with the help of a cane is unstable enough without vertigo. The feeling of instability became more consistent and persistent as the days went on, and reassurances from friends and Nancy that it would disappear didn’t make it go away.
Finally, I went to see my primary doctor. Through the process of elimination, she concluded that in my treatment for high blood pressure she had substituted a daily dose of a diuretic for another blood pressure medication about a month before. This was in pursuit of another problem (excess potassium), and the addition of too much diuretic had dehydrated me and caused the vertigo.
Simple answer, simple solution: cut the diuretic for a week, then resume at a reduced dose.
Fine, the vertigo went away, but as I went through that week my breathing became difficult and my blood oxygen went very low. I had quit smoking over 35 years ago, but heavy smoking prior to that had taken its toll and I had COPD (chronic obstructive pulmonary disease).
Alarmed at what appeared to be a particularly harsh bout of COPD, I contacted my pulmonologist and reported my condition. She immediately sent me to the Emergency Room where tests and a chest X-ray disclosed that indeed COPD was active and that there was also excess fluid in my lungs and elsewhere, indicating congestive heart failure (CHF).
My cardiologist had been keeping an eye on CHF for quite a while because it can be a byproduct of atrial fibrillation, a condition that was first noticed in me about eight years ago. The CHF has never been serious, and this bout was no exception.
But it was having an impact on my breathing as it seems that stopping the diuretic allowed excess fluid to build up, adding CHF to COPD, impacting my breathing. Adjusting the diuretic levels took about a week to settle in, and now I’m fine.
But the lesson is clear: when the Doc starts messing with drug levels, ask questions . . . lots of them because if you have had more than one health issue in your life – and who hasn’t? – it’s complicated and it can be dangerous.
2 thoughts on “COMPLICATED!”
Scary…but the “happy” ending makes it OK. . It is, indeed, wise to ask questions when your doc makes any changes to your prescriptions; the problem is knowing the right questions. If one of these incidents can slip up on you, I have to wonder what chance I would have. Meanwhile, it is gratifying to learn that you are once again moving forward. Long may that circumstance continue!
Life and health do seem to get more complicated as we get older.
We, too, have discovered over the last few years that:
1. It is wise to have an advocate (second set of ears) at every appt.
2. Question everything
4. Do you’re own research
3. Try to eliminate as many prescriptions as possible because one always seems to cause another issue which requires another med that causes some other issue and so on!!!!
4. We are blessed to have educated health care providers and available medications, but we also have to take an active part in determining what our options are and which will be best in our situation.
Good for you John for recognizing the issues and pursuing answers.
We are glad you have made it thru this last frustrating ordeal and are feeling better❣️
John and Penny
Comments are closed.